Immune-related Neurological Symptoms in an Adolescent Patient Receiving the Checkpoint Inhibitor Nivolumab.

Published

Journal Article

Immune checkpoint inhibitors are a novel group of immunotherapeutic agents for the treatment of cancer. Immune-related adverse events, including neurological symptoms, have been associated with these agents. We present the case of an adolescent with refractory Hodgkin lymphoma treated with nivolumab, a PD1 inhibitor, who developed Hashimoto thyroiditis, posterior reversible encephalopathy syndrome causing seizures, as well as urinary retention, truncal/appendicular spasticity, dysphagia, and a progressive encephalopathy that was clinically consistent with a diagnosis of progressive encephalopathy with rigidity and myoclonus, a stiff-person-syndrome spectrum disorder. He showed response and ultimately full recovery to a combination of intravenous steroids, intravenous immunoglobulin, and plasma exchange. To our knowledge, this is the first documented report of an immune-related neurological reaction to nivolumab in an adolescent patient and expands the spectrum of known nivolumab-associated toxicities.

Full Text

Duke Authors

Cited Authors

  • Tchapyjnikov, D; Borst, AJ

Published Date

  • September 2017

Published In

Volume / Issue

  • 40 / 7

Start / End Page

  • 286 - 288

PubMed ID

  • 28604555

Pubmed Central ID

  • 28604555

Electronic International Standard Serial Number (EISSN)

  • 1537-4513

Digital Object Identifier (DOI)

  • 10.1097/CJI.0000000000000177

Language

  • eng

Conference Location

  • United States